A woman whose children developed serious learning disabilities, psychological problems and physical defects after she took sodium valproate during pregnancy, says was never told about the potential harms of the drug.
Susan Jamison was diagnosed with epilepsy as a teenager and prescribed sodium valproate – a drug which is now at the centre of a review into medicine safety.
But Ms Jamison said that she was never told that the anti-epilepsy drug carried risks of birth abnormalities.
As a result her children – Caroline, Anna and Joseph – were left with serious learning disabilities, psychological problems and physical defects, she said.
The 54-year-old from Belfast said she knew something was wrong after giving birth to her daughter Caroline in 1992.
“She was born with a strange facial look,” she said.
“Her ears were small and her eyes looked far apart.
“The paediatrician looked at her and asked if I had been taking valproate. I answered ‘yes’ but nothing more was said. I thought it was a passing query about whether I was taking my epilepsy medication and thought no more about it.”
Caroline, now 28, was very slow to develop, only starting to walk after 19 months. Her speech was also delayed.
Anna, was born in 1994, Ms Jamison said: “She turned out to be the worst affected, with low intelligence, ADHD and dyspraxia.
“Anna developed autism and had to go to a special needs school. She is now 26 and will never be able to live independently. She has an emotional age of four and will always need care, which I provide.”
After miscarrying in 1994, Susan later became pregnant with her youngest son, Joseph. He was born premature at 31 weeks.
“He has ADHD and dyslexia and his behaviour can be challenging. But he has a high IQ of 139 and is great with computers and musical instruments,” she said.
Ms Jamison said that she only found out about the link between sodium valproate and birth defects in 2018.
The pharmacy, where she works as a pharmacy assistant, received leaflets about then health secretary Jeremy Hunt launching the Independent Medicines and Medical Devices Safety Review into how the NHS and others had responded to birth defects caused by valproate.
She said: “I couldn’t believe for all those years I was in the dark about this. I always had a feeling something wasn’t right but no doctor ever told me of the risks involved with taking this drug.
“I felt very emotional at first when I found out about the dangers involved in taking valproate during pregnancy – then that turned to anger. I even had some counselling last year to help me process it all.
“It’s a mother’s duty to protect her children and I feel like I have failed them.
“I also ask myself how my children would have been if I hadn’t taken valproate – what kind of potential could they have reached?”
She continued: “If I had been told of the dangers of taking valproate, I would have thought about trying another drug, or minimise the risks involved by lowering my dosage. Or I could have decided not to have children at all. The point is I wasn’t given that choice.
“I think it’s shocking after all this time that there are still women out there who haven’t been warned of the risks involved.”
Susan Cole, 53, was diagnosed with epilepsy in the 1980s and took valproate medicines throughout her pregnancies.
Her daughter Hannah, 20, developed learning difficulties.
Ms Cole, from London, founded a group called Valproate Victims.
“This has been such a long journey for many of us affected by sodium valproate,” she said.
“It has impacted so many lives and it’s terrible that women are still taking this drug without the vital warnings.
“I have spent 20 years trying to make sense of what happened and asking questions. The past few years have seen some huge developments and things have really moved forward. But only because we fought for it.”